LOWELL, Mass. - Lowell Police sent out a warning Thursday after 10 reported overdoses in a span of five days.
The department said four of those 10 overdoses were fatal, and said Lowell's Public Safety agencies had seen a "surge in opiate overdoses" in the area.
Lowell’s Public Safety agencies have seen a surge in opiate overdoses in the area recently. There have been 10 reported overdoses in the last 5 days, 4 of which were fatal. @LowellFireDept pic.twitter.com/8EimrnhELO— Lowell PD (@LowellPD) January 10, 2019
In a flyer, the department strongly urged people to not use opiates, but said to be extra vigilant if you or a loved one is suffering from addiction. Authorities are warning of an extremely dangerous batch of painkillers that may be more powerful and dangerous than users expect.
"We tell people, buyer, beware. We are finding heroin, cocaine, and some pills are being laced," said Lowell Fire Chief Jeffrey Winward.
>>RELATED: DEA: Fake prescription pills flooding area
The calls have been all over the city with deaths reported on Adam, Appleton, Hildreth streets and Joyce Avenue. Bill Garr is the CEO on the Lowell House of Addiction Treatment and Recovery.
"In this case, there are pills that are made up of fentanyl that look like other pills, like Xanax," said Garr.
Workers at the facility are getting the word out as fast as possible, even posting signs on the highway.
"We stop it once we know. It's called the surge, and the communication is so important," said Garr.
Members from a co-op team consisting of police, fire and members from the recovery facility have been going out in the community.
"Do not use alone, and check on your loved ones frequently if they may be using opiates," the department wrote. "Deadly fentanyl is being mixed with heroin, cocaine and other drugs."
The department warned to only use prescription medication that is prescribed to you, and don't get medications from anyone other than a medical professional.
© 2019 Cox Media Group.